Alert archive / Kentucky / Wind Advisories in 2020

Wind Advisory 1, NWS Jackson, KY

January 10, 202033 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Jan 10, 2020, 3:36 PM EST for 33 counties in Kentucky. It took effect at Jan 11, 2020, 5:00 AM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2020, 3:36 PM EST (20:36 UTC)
In effect from
Jan 11, 2020, 5:00 AM EST
Expired
Jan 11, 2020, 8:38 PM EST
In force
16 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 476 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
476 m²/s²
0-3 km storm-relative helicity
621 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WWUS73 KJKL 102036
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
336 PM EST Fri Jan 10 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-110900-
/O.NEW.KJKL.WI.Y.0001.200111T1000Z-200112T0900Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
336 PM EST Fri Jan 10 2020

...WIND ADVISORY IN EFFECT FROM 5 AM SATURDAY TO 4 AM EST
SUNDAY...

* WHAT...South winds of 10 to 20 mph with gusts up to 45 mph 
  are expected.

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky.

* WHEN...From 5 AM Saturday to 4 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured items. Tree
  limbs could be blown down and a few power outages may result.
  Winds of this magnitude will also make driving difficult, 
  especially on west to east oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor items.

&&

$$

GEOGERIAN
3 follow-up statements
446 
WWUS73 KJKL 110845
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
345 AM EST Sat Jan 11 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-112200-
/O.CON.KJKL.WI.Y.0001.200111T1000Z-200112T0900Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
345 AM EST Sat Jan 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...

* WHAT...South winds of 10 to 20 mph with gusts up to 45 mph are 
  expected. 

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky. 

* WHEN...From 5 AM Today to 4 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured items. Tree 
  limbs could be blown down and a few power outages may result. 
  Winds of this magnitude will also make driving difficult, 
  especially on west to east oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor items.

&&

$$

GEOGERIAN/GREIF
483 
WWUS73 KJKL 112134
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
434 PM EST Sat Jan 11 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-120500-
/O.CON.KJKL.WI.Y.0001.000000T0000Z-200112T0900Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
434 PM EST Sat Jan 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...

* WHAT...South winds of 10 to 20 mph with gusts up to 45 mph are 
  expected.

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky.

* WHEN...Until 4 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured items. Tree 
  limbs could be blown down and a few power outages may result. 
  Winds of this magnitude will also make driving difficult, 
  especially on west to east oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor items.

&&

$$

GREIF/DJ
077 
WWUS73 KJKL 120138
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
838 PM EST Sat Jan 11 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-120600-
/O.UPG.KJKL.WI.Y.0001.000000T0000Z-200112T0900Z/
/O.NEW.KJKL.HW.W.0001.200112T0138Z-200112T0600Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
838 PM EST Sat Jan 11 2020

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST SUNDAY...

* WHAT...West winds 15 to 25 mph with gusts of 50 to 60 mph.

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky.

* WHEN...Until 1 AM EST Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
AR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Jan 10, 1:08 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 10, 1:08 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
108 PM EST Fri Jan 10 2020

.UPDATE...
Issued at 1208 AM EST FRI JAN 10 2020

Current forecast appears to be on track. Raised max temps
especially across northern areas to account for partial sunshine
during the last few hours. However, thicker cloud cover is moving
in from the southwest which should limit additional warming to 2
or 3 degrees through mid-afternoon. Added latest temperatures
observations and trends into the grids. Freshened grids have been
sent.

UPDATE Issued at 705 AM EST FRI JAN 10 2020

The current forecast is on track so have mainly added in the
latest obs and trends for the T/Td grids for this update. These
freshened grids have been sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Saturday)
Issued at 445 AM EST FRI JAN 10 2020

09z sfc analysis shows strong high pressure off to the east as
low pressure is found through the heart of the country. The
pressure gradient between these two features is keeping the
southeast to south winds up through eastern Kentucky this night
and likewise supporting mild temperatures most places. The
exception is sheltered valleys where lighter winds allowed for
some radiational cooling in the past evening and early overnight
supporting temperatures in the upper 30s. This equates to a
moderate to large ridge and valley temperatures split this morning
on the order of 15 degrees as ridgetops are mainly in the low
50s. Dewpoints, meanwhile, vary from north to south across the CWA
ranging from the lower 30s north to the low and mid 40s south
under a layer of high clouds of variable thickness.

The models are in good agreement with this dynamic pattern aloft
through the short term portion of the forecast. They all depict
the statistical outlying Southeast ridge keeping high heights and
fast southwest flow in place for eastern Kentucky through
Saturday. In fact, this pattern amplifies heading into the
weekend as a deep trough cuts east through Texas and into the
Lower Mississippi Valley - strongest in the NAM - but with similar
timing. The southwest flow may bring more in the way of mid level
energy to Kentucky by 00z Sunday - but the bulk of it will stay
west with the core of the upper level low and any leading bits
weaken in the face of the still strong ridge. Given the limited
model spread for this pattern will favor a blended solution as
reflected in the NBM, but with a strong lean on the higher
resolution NAM12 details.

Sensible weather will feature springlike weather through the short
term portion of the forecast and beyond. This will include the
usual accouterments of temperatures in the mid to upper 60s for
highs today and up to 10 degrees warmer (and in record territory)
on Saturday, gusty south winds, and a potential for strong
thunderstorms. While a stray shower or two cannot be ruled out
before Saturday afternoon, they will be basically insignificant
until the main weather system's strong cold front approaches later
in the day. A squall-line or two of strong showers will be
possible on Saturday along with a chance of thunderstorms -
impressive wind shear making up for limited instability that
afternoon and evening. Additionally, given that shear and the
potential for breaks in any squall-line that moves into the area,
a brief tornado cannot be explicitly ruled out. Strong gradient
winds and deep mixing will also make high winds a concern on
Saturday with gusts in excess of 40 mph possible outside of any
convection and even higher with a strong shower or thunderstorm.
Due to all the active, and out of season, weather an SPS has been
issued addressing the main concerns.

Although the NBM guidance was used to kick off the grids for the
short term did have to adjust its temperatures early this morning
and tonight for significant ridge to valley differences.
Additionally, the PoP grids were smoothed significantly and
adjusted nearer to the NAM12 timing and placement.

.LONG TERM...(Saturday night through Thursday)
Issued at 445 AM EST FRI JAN 10 2020

The extended portion of the forecast begins on Saturday night with
an active and progressive upper level pattern. A potent and
negatively tilted trough will be swinging through the OH and TN
Valleys Saturday night into Sunday. Operational models have the
front beginning to pass through the area Saturday evening and into
Saturday night. Model soundings continue to show some instability
with the front moving through so will keep thunder in the forecast
for Saturday night up to 06Z. In addition, will be the 50 to 55 knot
850 winds with the boundary. These will likely mix 30 to 40 mph
winds to the surface and this should be ongoing into the overnight
period Saturday night. QPF between the GFS and Euro match the NBM
pretty well with around 0.50 to 0.65 inches with the last of the
showers and thunderstorms moving through. Certainly the main
concerns Saturday night will be the winds and thunderstorms moving
through and this has been mentioned in the HWO.

After this, the upper level pattern remains quite progressive but a
shortwave ridge will give a small period of dry weather before the
next wave moves into the region Monday night. The southern stream
becomes more active as ridging sets up over the Bahamas sending
increased moisture into the SE CONUS. This occurs as a passing
trough over the northern stream will set the stage for showers
developing and lifting north into Kentucky. This pattern will
feature numerous shortwaves tracking along a surface boundary
setting up over the OH and TN Valley keeping the chance of showers
from Tuesday through 12Z Thursday morning. Finally, the pattern will
gain some amplitude again as a potent trough crossing the central
Plains and into the Midwest on Thursday and lift into the Northeast
and pushing the surface boundary through eastern Kentucky. There
remain some issues with consistency as to how long the pattern will
last keeping pops over eastern Kentucky between the GFS and the
Euro will keep slight chance pops through the Thursday and Friday
time frame. Models do suggest heading towards a cooler pattern by
the end of the extended compared to the above normal temps through
the first part of the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 108 PM EST FRI JAN 10 2020

VFR conditions will prevail across the area through the period, as
a strong cold front gradually approaches from the west by
Saturday. In general, clouds will thicken and lower with time;
however, any precipitation that occurs through 18z Saturday should
be light in nature. Winds will continue to be the main concern.
Southerly surface winds of 10 to 15 kts, with gusts of 15 to 25
kts at times, will occur through early this evening. The higher
wind gusts will diminish somewhat into tonight; however, a strong
low level jet developing across the Ohio Valley will engage,
allowing for a threat of wind shear throughout the night and into
Saturday morning across eastern Kentucky. Once the inversion
mixes out by late Saturday morning, southerly surface winds will
become strong, with sustained speeds of 10 to 20 kts, and gusts of
30 to 40 kts at times, towards the end of the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEERTSON
SHORT TERM...GREIF
LONG TERM...SHALLENBERGER
AVIATION...GEOGERIAN
Hazardous weather outlook, Jan 10, 3:50 AM EST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
350 AM EST Fri Jan 10 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
350 AM EST Fri Jan 10 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind gusts may exceed 40 mph at times Saturday into Saturday
night.

There is a chance of thunderstorms from Saturday afternoon into
Saturday evening. Some of these storms could be strong with
damaging winds the main threat.

There is a chance of thunderstorms again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/SHALLENBERGER

Nearby

Wind Advisories in Kentucky, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.